Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Jackson, MS

April 24, 2003Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 2:53 PM CDT for Neshoba County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 2:53 PM CDT (19:53 UTC)
Expired
Apr 24, 2003, 3:35 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Neshoba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS54 KJAN 241953
SVRJAN
MSC099-242035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 335 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF PEARL RIVER...OR ABOUT 12
  MILES SOUTHEAST OF CARTHAGE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PEARL RIVER AT 305 PM CDT
  BE NEAR NESHOBA...PHILADELPHIA AT 315 PM CDT
  BE NEAR TUCKER AT 320 PM CDT

HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND TORRENTIAL RAIN 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
WHILE THE STORM PASSES.

LAT...LON 3286 8931 3259 8931 3259 8893 3288 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU APR 24 2003

UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED
TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE
COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING
DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR
THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS.

PRELIMINARY NUMBERS...
JAN   63  80  53 77 54  80 30 00
MEI   62  80  53 75 53  80 20 00

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

08
Hazardous weather outlook, Apr 24, 6:59 AM CDT, 7 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO
LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE
STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE
WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING
WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE
LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON
THROUGH MIDNIGHT.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA
AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO
DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON
ROADWAYS AND IN LOW LYING AREAS.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON
AND EVENING OVER CENTRAL AND EAST SECTIONS OF
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE
FROM HAZLEHURST TO QUITMAN.

THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY
AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT.
UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL
REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF
MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE
DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55
AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN.

SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS
THE COLD FRONT FINALLY DRAGS EAST OF THE AREA.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 2:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    JACKSON                   MS   0.88 INCH HAIL
04/24/03   HINDS                          REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Apr 24, 2:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    JACKSON                   MS   0.75 INCH HAIL
04/24/03   HINDS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 24, 2:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT....CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    JACKSON                   MS   0.75 INCH HAIL
04/24/03   HINDS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 24, 2:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    5 N BRANDON               MS   0.75 INCH HAIL
04/24/03   RANKIN                         REPORTED BY ROSS BARNETT
                                          RESERVOIR TOWER.
Local storm report, Apr 24, 2:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    FARMHAVEN                 MS   0.75 INCH HAIL
04/24/03   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA.
Local storm report, Apr 24, 2:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    3 NE CROSSETT             AR   FUNNEL CLOUD
04/24/03   ASHLEY                         PUBLIC REPORT. REPORTED
                                          BY ASHLEY COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:44 AM CDTSevere Thunderstorm WarningJANAdams41 min
Apr 24, 11:50 AM CDTSevere Thunderstorm WarningJANHinds45 min
Apr 24, 1:12 PM CDTSevere Thunderstorm WarningJANClarke43 min
Apr 24, 1:29 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion36 min
Apr 24, 1:56 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin39 min
Apr 24, 2:29 PM CDTSevere Thunderstorm WarningJANLeake46 min
Apr 24, 2:44 PM CDTTornado WarningJANCovington, Jones46 min
Apr 24, 2:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
Apr 24, 3:00 PM CDTFlash Flood WarningJANLeake, Madison3 hr
Apr 24, 3:02 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton43 min
Apr 24, 3:22 PM CDTSevere Thunderstorm WarningJANKemper58 min
Apr 24, 3:29 PM CDTTornado WarningJANJasper, Jones41 min
Apr 24, 3:37 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis43 min
Apr 24, 3:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison42 min
Apr 24, 3:48 PM CDTTornado WarningJANLeake62 min
Apr 24, 3:51 PM CDTSevere Thunderstorm WarningJANAttala29 min
Apr 24, 3:52 PM CDTSevere Thunderstorm WarningJANMarion28 min
Apr 24, 4:07 PM CDTSevere Thunderstorm WarningJANClarke38 min
Apr 24, 4:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Apr 24, 4:15 PM CDTSevere Thunderstorm WarningJANForrest, Lamar45 min
Apr 24, 4:18 PM CDTFlash Flood WarningJANKemper, Neshoba3 hr
Apr 24, 4:35 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 4:46 PM CDTSevere Thunderstorm WarningJANWinston44 min
Apr 24, 4:59 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee61 min
Apr 24, 4:59 PM CDTTornado WarningJANIssaquena, Sharkey41 min
Apr 24, 5:20 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 5:23 PM CDTSevere Thunderstorm WarningJANScott47 min
Apr 24, 5:28 PM CDTTornado WarningJANKemper32 min
Apr 24, 5:36 PM CDTTornado WarningJANHumphreys, Sharkey44 min
Apr 24, 5:54 PM CDTTornado WarningJANHinds, Madison41 min
Apr 24, 6:18 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba47 min
Apr 24, 6:30 PM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more2 hr
Apr 24, 6:35 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston60 min
Apr 24, 6:46 PM CDTSevere Thunderstorm WarningJANAdams44 min
Apr 24, 6:46 PM CDTTornado WarningJANLowndes19 min
Apr 24, 6:51 PM CDTSevere Thunderstorm WarningJANMadison, Rankin44 min
Apr 24, 6:54 PM CDTTornado WarningJANWinston31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.